MAUDE Adverse Event Report: PULMONX CORPORATION ZEPHYR ENDOBRONCHIAL VALVE

PULMONX CORPORATION ZEPHYR ENDOBRONCHIAL VALVE
Model Number ZEPHYR 4.0 EBV
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pulmonary Embolism (1498); Hemoptysis (1887); Pneumothorax (2012); Respiratory Acidosis (2482)
Date of Event 02/17/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Pneumothorax is the most common side effect associated with the zephyr valve treatment (criner et al.A multicenter randomized controlled trial of zephyr endobronchial valve treatment in heterogeneous emphysema (liberate).Am j respir crit care med.2018; 198 (9): 1151-1164).Targeted lobar deflation likely causes inflation of the ipsilateral lobe, which can result in a tear of the already compromised parenchymal tissue of the emphysematous ipsilateral lobe, resulting in a pneumothorax (criner et al.A multicenter randomized controlled trial of zephyr endobronchial valve treatment in heterogeneous emphysema (liberate).Am j respir crit care med.2018; 198 (9): 1151-1164).In the liberate study (ide clinical study used to support pma p180002's approval), 26.6% of the zephyr valve subjects experienced a pneumothorax in the treatment period ([less than or equal to 45 days).These were managed using standard of care procedures as per previously published guidelines (valipour, arschang, et al.Respiration 87.6 (2014): 513-521).In 17.4% of the events, the pneumothorax resolved without any additional intervention with subjects under careful observation.In over half the events (56.5%), the pneumothorax was managed with a chest-tube only.An additional 13% of the events were managed with a chest-tube and the temporary removal of one or more valves, while another 13% of the events were managed with a chest-tube and removal of all the implanted valves.Upon successful resolution of the pneumothorax, removed valves can be replaced.Patients that experienced a pneumothorax experienced clinical benefits of the zephyr valve treatment that were similar to the benefits experienced by patients who did not have a pneumothorax.The zephyr ebv system ifu and pulmonx training program both specifically reference pneumothorax as a known side effect of this procedure and the published guidelines (valipour, arschang, et al."expert statement: pneumothorax associated with endoscopic valve therapy for emphysema-potential mechanisms, treatment algorithm, and case examples." respiration 87.6 (2014): 513-521).The reported event aligns with the experience observed in the liberate clinical study and is an expected side effect to the zephyr valve treatment.
 
Event or Problem Description
The subject had four zephyr valves placed in the left lower lobe (lll) on (b)(6) 2024.On (b)(6) 2025 a secondary bronchoscopy-1 was performed where 4 index valves were removed and 5 valves were implanted.Post-procedure the patient demonstrated acute respiratory acidosis and hypercapnic respiratory failure with tachypnea, tachycardia, and hypercapnea.A chest x-ray showed there was a large right pneumothorax where a chest tube was inserted and the patient's tachycardia, tachypnea, and hypercapnea rapidly resolved.Respiratory acidosis was resolved on (b)(6)2025.On (b)(6) 2025 a secondary bronchoscopy-2 was performed where one valve was removed due to the worsening airleak/pneumothorax.A ct was taken that showed segmental pulmonary embolism where the patient was started on anticoagulation with heparin infusion which was supratherapeutic during monitoring.This led to hemoptysis that improved with cessation of anticoagulation where hemoptysis was resolved on (b)(6) 2025.All valves were removed on (b)(6)2025 with rapid resolution of the leak.The chest tube was removed on (b)(6) 2025 and the patient was discharged on (b)(6) 2025 with resolution of the pulmonary embolism.

Brand Name
ZEPHYR ENDOBRONCHIAL VALVE
Common Device Name
ENDOBRONCHIAL VALVE
Manufacturer (Section D)
PULMONX CORPORATION
700 chesapeake drive
redwood city CA 94063
Manufacturer Contact
leah andre
700 chesapeake drive
redwood city, CA 94063
MDR Report Key21668649
Report Number3007797756-2025-00007
Device Sequence Number17248360
Product Code NJK
UDI-Device Identifier00811907030522
UDI-Public(01)00811907030522(10)506938V50(17)260919
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P180002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Patient Monitoring
Type of Report Initial
Report Date (Section B) 03/21/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/19/2026
Device Model NumberZEPHYR 4.0 EBV
Device Catalogue NumberEBV-TS-4.0
Device Lot Number506938-V5.0
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/20/2025
Initial Report FDA Received Date03/21/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/19/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown